Is Citalopram causing these problems?

My boyfriend of almost over 2 years became depressed in October 2017, he continued to tell me he loved me and stuff and it was all cause by him having extremely poor friends who would make him anxious and lonely. He finally got the courage to go to the doctor in March 2018 and the doctor prescribed him citalopram and everything was okay, he got his dose upped from 10mg to 20mg and everything seemed okay but then he suddenly starting getting really bad side effects like severe paranoia and vivid nightmares of people he loves dying due to him. He started telling me he wasn’t good enough for me and never was and I reassured him he was amazing. Then out of the blue last week he just dumped me with no reason, he said he doesn’t know what he’s doing anymore and he’s not himself and doesn’t like it. He still messages me and tells me he still loves me but can’t be with me because he can’t cope with anything and is very paranoid. He wants to change his pills due to how bad they have made him. Are the pills causing these problems or is he just thinking that they are? I don’t really know who to ask and a doctor seems like the best option as they are trained and know what is going on

Age: 20
Female
Medications: None

advertisement:

2
Doctor Answers And General Comments : (both members and visitors can post)

avatar
2 Comment threads
0 Thread replies
0 Followers
 
Most reacted comment
Hottest comment thread
2 Comment authors
Dr.HoneyDr. J. Ernesto Recent comment authors
  Subscribe  
Notify of
Dr. Javez Ernesto
Member
Dr. Javez Ernesto

Citalopram is an antidepressant and can cause side effects such as mood or behavior changes, feeling aggressive, agitated, impulsive, restless – some young people may also experience suicidal thoughts when starting on this medication. The new dosage may be inappropriate for him. Your friend should consult with his Doctor to see if the dosage needs to be changed or opt for an alternative medication.

Dr.Honey
Member
Dr.Honey

Hi.
Thanks for the query..

Citalopram is an antidepressant drug of the selective serotonin reuptake inhibitor class.

It is used to treat major depression.

But in some individuals some antidepressants can cause severe side effects and the symptoms that he is facing can be a side effect of Citalopram..

So my suggestion is to take him to a Psychiatrist and get the dose titrated and if the symptoms still persist medication can be changed.

Also he should get a proper counselling and start doing meditation and deep breathing exercises as it will help in reducing the symptoms..

Hope this helps..

Regards.